Hydrocodone/APAP and Constipation: An Overview
) is a prescription pain medication
. It contains acetaminophen (also known as Tylenol®
and often abbreviated as "APAP") and hydrocodone, an opiate narcotic. The narcotic component of hydrocodone/APAP frequently causes constipation
. The majority of people who take the drug will develop some degree of constipation, although you may avoid this side effect if you take hydrocodone/APAP for just a few days or if you only take it occasionally.
Will Constipation With Hydrocodone/APAP Go Away?
Constipation due to hydrocodone/APAP will not go away on its own, as long as you continue to take the medication. Someone who has been taking the medication for years is just as likely to have constipation due to the drug as someone who just started taking it. The body never adjusts or adapts to the effects of hydrocodone
/APAP that cause constipation. Therefore, measures to treat and prevent constipation due to hydrocodone/APAP are usually necessary.
Treating and Preventing Constipation From Hydrocodone/APAP
Although non-drug treatments for constipation, such as exercise and increased fiber and water intake, may help a little, most healthcare providers agree that a laxative is necessary to prevent and treat constipation due to hydrocodone/APAP. Stool softeners, such as docusate (Colace®
and others), may provide some relief; however, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking hydrocodone/APAP).
The use of laxatives to prevent and treat constipation due to hydrocodone/APAP is extremely important in some situations, such as after a heart attack
or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even life-threatening (after having a heart attack -- when straining should be avoided).